Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 93, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 6:19 PM EDT for Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 10, 2003, 10:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Pendleton County, WV
The radar
The Sterling radar (KLWX), 176 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 102222
FFWLWX
WVC071-110215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SUN AUG 10 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
PENDLETON COUNTY IN EASTERN WEST VIRGINIA
* UNTIL 1015 PM EDT.
* AT 619 PM EDT...RADAR INDICATED STATIONARY THUNDERSTORMS WITH VERY
HEAVY RAIN OVER WESTERN PENDLETON COUNTY. RADAR INDICATES THAT TWO
TO THREE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.
ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
LAT...LON 3858 7958 3870 7936 3887 7922 3897 7949
3863 7976
$$
STRONGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:30 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 10, 2:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT SUN AUG 10 2003 .SHORT TERM(TONIGHT AND MONDAY)... COVERAGE MUCH LESS TODAY WHEN COMPARED TO RADAR OF 24 HOURS AGO. AIRMASS IS VIRTUALLY THE SAME WITH HIGH DEWPOINTS AND PWAT VALUES. EXPECT CONVECTION TO INCREASE SOME...AS SKY CONDITIONS IMPROVE/TEMPS RISE. UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT NOT AS GOOD TODAY PER ETA/GFS AS YESTERDAY. UPPER DIVERGENCE/JET SUPPORT IS WEAKER. HOWEVER WHERE STORMS DEVELOP...THEY WILL STILL BE EFFICIENT RAIN PRODUCERS. FFG OVER PORTIONS OF VA AT 1.2/HR. THESE AREAS HAVE A FFA IN EFFECT THROUGH EARLY EVENING AND WILL LEAVE WATCH UP THROUGH MID EVENING. MORE FOG AND LOW CLOUDS EXPECTED LATE TONIGHT AND EARLY MONDAY. WILL CARRY 50 POPS ACROSS THE BOARD TONIGHT AND 40 TOMORROW. TEMPS A BLEND OF MET/MAV GUIDANCE. /CPW .LATER PERIODS...PTTN SHWS SIGNS OF EVENTUALLY BREAKING DWN. TIL THEN...PERSISTENCE REIGNS...W/ MAINLY AFTN-EVE SHRA/TSRA...OCNLY ENHANCED BY S/WVS PROPAGATING NWD ALNG STALLED BNDRY. AS RDGG INCRS HOLD ON AREA...AREAL CVRG WL BCM LESS. AS SUCH...WL STEP POPS DWN EACH AFTN-- 40 POPS TUE..30 WED..ETC. BY WED...H5 PTTN REMINISCENT OF SUMMER...W/ ATLC COAST INFLUENCED BY BERMUDA HIGH MORE THAN GRTLKS TROF. XTNDD...CUD IT BE? RDG CONTS TO BLDS ACRS CWFA...AND SUSTAINS ITSELF FOR THE WKND. AS MNTND IN HPC PREEPD...S/WV SWINGING THRU SAT APPRS ODD...AND WAS IGNORED. THAT MEANS SCT CLDS...TEMPS MORE SEASONABLE...AND MOST IMPORTANTLY NO MNTN OF POPS FOR 4 CONSECUTIVE DAYS. A 20 POP WAS KEPT IN THE GRIDS THU FOR CONTINUITY SAKE...WHICH ALSO FALLS IN LINE W/ STEP-DWN PHILOSOPHY ABV AS WELL AS CLIMO. WL REVISIT THIS ISSUE TMRW...AS RISING HGTS/WRMG TEMPS MAY CAP ANY CNVCTN. HTS .LWX... DC...NONE. MD...FLOOD WATCH THRU THIS EVE MDZ002>003. VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037. WV...FLOOD WATCH THRU THIS EVE WVZ048>055. MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 6 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SHENANDOAH VALLEY AND FOOTHILLS. SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. CPW/MANNING
In the hours before
Special weather statement, Aug 10, 5:57 PM EDT, 22 minutes before
WVZ054-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 557 PM EDT SUN AUG 10 2003 ...HEAVY RAIN IN WESTERN PENDLETON COUNTY... AT 6 PM...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM IN WESTERN PENDLETON COUNTY ALONG THE WESTERN RIDGES. AREAS ALONG THE NORTH FORK RIDGE AND THE NORTH FORK OF THE SOUTH BRANCH OF THE POTOMAC RIVER SHOULD EXPECT VERY HEAVY RAIN BETWEEN 6 AND 7 PM AND RAPID RIVER RISES. BE ALERT DRIVING IN WESTERN PENDLETON COUNTY AS HEAVY RAIN MAY PRODUCE SMALL LANDSLIDES OVER THE ROAD AND WATER OVER THE ROAD. STRONG
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.